Hail, Sioux
- When
- May 8, 4:56 PM CST
- Where
- Sioux County, Chatsworth
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.917, -96.500
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 8, 1:25 PM CST, 3 hours 31 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 225 PM CDT SUN MAY 8 2005 .DISCUSSION... UPPER LOW SPINNING OVER WESTERN/CENTRAL SD...WITH WARM SECTOR ACROSS ENTIRE AREA. 17Z SFC ANALYSIS SHOWS SOME WEAK MOISTURE POOLING OVER EASTERN CWA...WITH DEW POINTS IN THE UPPER 50S AND LOWER 60S. TROF AXIS WRAPPING NORTHEAST AROUND LOW PRESSURE SHOULD AID IN IGNITING CONVECTION AROUND 21Z. MAY SEE TWO AREAS OF DEVELOPMENT. ONE ALONG TROF AXIS/COLD FRONT ASSOCIATED WITH STRONGER UPPER FORCING IN OR JUST EAST OF THE JAMES VALLEY...AND THE OTHER NEAR NORTHEAST NEBRASKA AND NORTHWEST IOWA IN DEEPER MOISTURE AND BETTER SHEAR/HELICITY. WHILE NONE OF THE PARAMETERS ARE SUGGESTING A STRONG TORNADO THREAT...INDICES ARE DECENT ENOUGH TO MENTION POTENTIAL. AND WITH A STRONG UPPER LEVEL LOW PRESSURE NEAR BY DOESNT HURT. MOST OF THE ACTIVITY SHOULD EXIT THE CWA BY ABOUT MIDNIGHT WITH SCATTERED CELLS MOVING INTO MINNESOTA ALONG TROF AXIS. UPPER LEVEL ENERGY SLOWLY SHIFTS EAST ON MONDAY AND WILL LIKELY SEE SOME SCATTERED SHOWERS SIMILAR TO WESTERN SD TODAY. MAY INCREASE POPS TO ACCOUNT FOR THIS. MONDAY NIGHT INTO TUESDAY EVENING APPEARS TO BE OUR QUIET PERIOD AHEAD OF NEXT MAJOR WAVE. WILL STILL MAINTAIN FAIRLY HIGH POPS TUESDAY NIGHT INTO THURSDAY ALL AREAS AND HAVE HIGHEST POPS SOUTH WEDNESDAY NIGHT INTO FRIDAY MORNING. MAY ACTUALLY SEE BEST SHOT FOR RAIN AND THUNDER OVER WESTERN CWA ON TUESDAY NIGHT. BOTH MODELS HAVE BEEN CONSISTENT WITH THEIR SFC BOUNDARY PLACEMENT...THE GFS GETTING OUR SOUTHEAST CWA INTO THE WARM SECTOR WHILE THE ETA LEAVES THE FRONT FARTHER SOUTH NEAR THE NE/KS BORDER. FOR NOW...WILL LEAN SOMEWHERE INBETWEEN AS THE UPPER LEVEL JET SUPPORTS SOMETHING FARTHER NORTH THAN THE ETA. BELIEVE THAT BY THURSDAY...FRONT COULD BE PUSHED THAT FAR SOUTH AS A DECENT MCS SHOULD DEVELOP WEDNESDAY NIGHT...HELPING PUSH IT SOUTH. NO MAJOR CHANGES TO TEMPERATURES. FOR THURSDAY THROUGH SUNDAY...WILL STILL BE DEALING WITH UPPER WAVE THURSDAY AND FRIDAY...THEN THINGS SHOULD START TO CALM DOWN FOR THE WEEKEND. NOT EXACTLY GOING TO BE WARM NEXT WEEKEND...BUT SHOULD SEE SEASONAL TEMPERATURES BOTH DAYS AND SHOULD BE DRY. HAVE TEMPERED POPS DOWN OVER THE NORTHERN CWA ON THURSDAY NIGHT AS THERE IS SOME CONCERN THAT CONVECTION ON TUESDAY NIGHT AND WEDNESDAY NIGHT COULD SUPPRESS THE LOW LEVEL BOUNDARY FARTHER SOUTH THAN THE MODELS SUGGEST. THE ETA ALREADY HINTING AT THIS WITH A LITTLE STRONGER PUSH FROM THE NORTHERN STREAM ON WEDNESDAY INTO NORTHERN MN. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && 08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 113 PM CDT SUN MAY 08 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 113 PM CDT SUN MAY 08 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ALONG A LINE FROM HURON TO MITCHELL TO TYNDALL. THESE STORMS WILL SPREAD NORTHEAST ACROSS THE AREA CREATING THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS. IN ADDITION...SCATTERED THUNDERSTORMS WILL ALSO DEVELOP ACROSS PORTIONS OF NORTHWEST IOWA EARLY THIS EVENING. SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. WITH BOTH AREAS OF STORMS...THERE IS ALSO AN ISOLATED TORNADO THREAT THROUGH 8 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER STORM SYSTEM WILL AFFECT THE REGION TUESDAY NIGHT INTO THURSDAY BRINGING SHOWERS AND THUNDERSTORMS TO THE AREA. SOME OF THE STORMS COULD BE SEVERE WEDNESDAY AFTERNOON AND EVENING...SOUTH OF A YANKTON TO STORM LAKE LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 3 PM ALONG THE JAMES RIVER VALLEY IN SOUTHEAST SOUTH DAKOTA. SPOTTER ACTIVATION WILL BE LIKELY AFTER 4 PM IN SOUTHWEST MINNESOTA AND NORTHWEST IOWA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. BT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
419 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL BROOKINGS 44.31N 96.79W
05/08/2005 0.88 INCH BROOKINGS SD TRAINED SPOTTER
0355 PM HAIL BROOKINGS 44.31N 96.79W
05/08/2005 0.88 INCH BROOKINGS SD EMERGENCY MNGR
NICKEL SIZE HAIL WEST SIDE OF BROOKINGS.
&&
BUSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
430 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM HAIL 1 NE MARATHON 42.87N 94.97W
05/08/2005 1.00 INCH BUENA VISTA IA PUBLIC
0424 PM HAIL SPENCER 43.15N 95.15W
05/08/2005 1.00 INCH CLAY IA TRAINED SPOTTER
&&
BUSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
431 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM HAIL SPENCER 43.15N 95.15W
05/08/2005 0.88 INCH CLAY IA TRAINED SPOTTER
&&
BUSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
441 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM HAIL SIOUX RAPIDS 42.89N 95.15W
05/08/2005 0.88 INCH BUENA VISTA IA TRAINED SPOTTER
&&
BUSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
452 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL 2 S OKOBOJI 43.36N 95.14W
05/08/2005 0.75 INCH DICKINSON IA TRAINED SPOTTER
&&
BUSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
529 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 1 N VERMILLION 42.80N 96.93W
05/08/2005 0.75 INCH CLAY SD TRAINED SPOTTER
0430 PM HAIL BRUCE 44.44N 96.89W
05/08/2005 0.75 INCH BROOKINGS SD AMATEUR RADIO
0508 PM HAIL 5 NW HARTLEY 43.23N 95.55W
05/08/2005 0.75 INCH OBRIEN IA TRAINED SPOTTER
0428 PM HAIL SPENCER 43.15N 95.15W
05/08/2005 1.00 INCH CLAY IA BROADCAST MEDIA
&&
BUSSThe Sioux Falls radar (KFSD), 77 km away, was scanning. The volume nearest the first event began at 22:56 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5453295.